Alert archive / South Carolina / Special Weather Statements in 2019

Special Weather Statement, NWS Columbia, SC

August 4, 2019Bamberg County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 4, 2019, 1:02 PM EDT for Bamberg County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2019, 1:02 PM EDT (17:02 UTC)
Expired
Aug 4, 2019, 1:30 PM EDT
In force
28 min
Issued by
NWS Columbia, SC

County Bamberg County, SC

The radar

The Charleston,SC radar (KCLX), 60 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS82 KCAE 041702
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
102 PM EDT Sun Aug 4 2019
 
SCZ036-041-041730-
Orangeburg SC-Bamberg SC-
102 PM EDT Sun Aug 4 2019

...Strong Thunderstorms Will Impact Portions of south central
Orangeburg and southeastern Bamberg Counties Until 130 PM EDT....

At 102 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Smoaks, or 12 miles southeast of Bamberg,
moving east at 30 to 40 mph.

  HAZARD...gusty winds 40 to 50 mph, excessive cloud to ground 
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. All outdoor activities should 
           cease. Move indoors immediately. Localized, minor 
           flooding of low lying and poor drainage areas is also 
           possible.

Some locations in the path of this storm include...
Branchville and Bowman. 

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 26 near mile marker 164.
 
LAT...LON 3307 8092 3310 8094 3309 8097 3326 8102
      3337 8060 3330 8058 3329 8059 3312 8089
      3309 8088 3306 8090
TIME...MOT...LOC 1702Z 255DEG 36KT 3317 8087 

$$
LCV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 4, 9:02 AM EDT, 4 hours earlier.

Area forecast discussion, Aug 4, 9:02 AM EDT, 4 hours before
Area Forecast Discussion
National Weather Service Columbia SC
902 AM EDT Sun Aug 4 2019

.SYNOPSIS...
A surface and upper trough will linger in the forecast area
through Wednesday. Scattered to numerous showers and
thunderstorms are expected today and Monday. Typical summer
weather is foreseen for the remainder of the week with
scattered diurnal showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concern is showers with heavy rainfall which may lead
to localized flooding.

Weak surface troughing along with upper troughing will be in the
forecast area. Precipitable water is high near 1.8 of an inch.
The steering flow is weak and radar trends have indicated a
storm movement only around 8 mph. The high moisture and slow
movement indicate a threat of localized flooding. A mid-level
shortwave trough is forecast to linger in the region through
tonight and may lead to continued showers despite nocturnal
cooling.

Cloudiness and showers should limit instability and help limit
the threat of damaging wind with thunderstorms today. The
models indicate weak instability.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Tonight: An upper level trough will remain over the region with
precipitable water values slightly elevated. The high resolution
models as indicated the coverage of showers and thunderstorms
diminishing during the evening. Will hold on to isolated to
scattered convection overnight (especially across the east) given a
series of short wave disturbances crossing the area. Lows will be
around 70.

The axis of the upper level trough will be over the area on Monday
with short wave energy crossing the region. Numerous showers and
thunderstorms are expected during peak heating on Monday. Highs will
generally be in the upper 80s with lows Monday night once again
around 70.

The upper trough will begin to flatten some on Tuesday as a
light southerly flow becomes established at the surface. Expect
a more typical diurnal pattern, with isolated to scattered
showers and thunderstorms in the afternoon and evening, with the
greatest coverage across eastern areas where the greatest
moisture and lift will occur. Temperatures should moderate closer to
normal, with highs in the lower 90s and lows in the lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
An upper level trough will amplify once again over the eastern
United States mid-late week, before shifting east of the area
next weekend. Plenty of moisture and sufficient instability will
result in isolated to scattered diurnal showers through much of
the period. A southerly flow should allow temperatures to be
slightly above normal, with highs in the lower to mid 90s.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
There will be restrictions in numerous showers and thunderstorms
plus possible stratus and fog tonight.

Weak surface troughing along with upper troughing will be in the
forecast area. Precipitable water is high near 1.8 of an inch.
A mid-level shortwave trough is forecast to linger in the
region through tonight and may lead to continued showers despite
nocturnal cooling. The pattern will bring scattered to numerous
showers and thunderstorms and associated restrictions at the
terminals at times. High low-level moisture combined with
nocturnal cooling may lead to widespread stratus and fog
development tonight but there is limited confidence because mid-
level cloudiness may limit net radiational cooling.

EXTENDED AVIATION OUTLOOK...Troughing will linger. There will
be restrictions in mainly late night and early morning stratus
and fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Aug 4, 8:20 AM EDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
820 AM EDT Sun Aug 4 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
051230-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
820 AM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.
Numerous showers and thunderstorms will occur today and this evening.
Heavy rainfall will occur with some of the showers which may result
in localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Numerous showers and thunderstorms will occur Monday. Heavy rainfall
will occur with some of the showers which may result in localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 9:13 AM EDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Columbia SC
913 AM EDT Sun Aug 4 2019

GAZ040-063>065-SCZ018-025-030-041415-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-Aiken SC-McCormick SC-
Edgefield SC-
913 AM EDT Sun Aug 4 2019

...Strong Thunderstorms Will Impact Portions of north central
Richmond...north central McDuffie...southeastern Lincoln...
Columbia...western Aiken...southeastern McCormick and southwestern
Edgefield Counties Until 1015 AM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 911 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Mistletoe State Park, or 12 miles northwest
of Evans, moving northeast at 15 mph.

  HAZARD...excessive cloud to ground lightning and localized minor
           flooding.

  IMPACT...all outdoor activities should cease. Move indoors
           immediately. Localized minor flooding of low lying and
           poor drainage areas is possible.

Some locations in the path of this storm include...
North Augusta, Grovetown, Evans, Martinez, Appling, Clarks Hill
Recreation Area, Riverwood, Mistletoe State Park, Hamilton Branch
State Park, Village Plaza Shopping Center, J. Strom Thurmond Dam,
Parksville, Plum Branch, Poverty Hill, Scott's Landing, Knox Scout
Reservation, Double Branches, Wildwood Park, Westmont and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts from 1 to 3 inches are possible as the
area of thunderstorms moves slowly to the northeast. Do not drive
your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

&&

This includes the following highways...
 Interstate 20 in Georgia between mile markers 184 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 1.

LAT...LON 3342 8219 3363 8249 3390 8234 3359 8191
TIME...MOT...LOC 1311Z 206DEG 12KT 3362 8232

LCV
Local storm report, Aug 4, 10:17 AM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1017 AM EDT SUN AUG 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     FLOOD            3 SSE MARTINEZ          33.48N 82.06W
08/04/2019                   RICHMOND           GA   911 CALL CENTER

            RICHMOND COUNTY DISPATCH REPORTS FLOODING
            WITH UP TO 2.5 FEET OF WATER NEAR THE
            INTERSECTION OF WALTON WAY AND RAVENEL ROAD.
            NO ROAD CLOSURES REPORTED.

&&

JAQ
Special weather statement, Aug 4, 11:29 AM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
1129 AM EDT Sun Aug 4 2019

SCZ035-036-041-041600-
Orangeburg SC-Barnwell SC-Bamberg SC-
1129 AM EDT Sun Aug 4 2019

...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg...Barnwell and western Bamberg Counties Until noon EDT....

At 1129 AM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Williston to near
Appleton, moving east at 15 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Barnwell, Denmark, Williston, Blackville, Barnwell State Park, Rivers
Bridge State Park, Springfield, Hilda, Norway, Snelling, Olar, Kline,
Elko, Govan and Barnwell County Airport.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3303 8108 3312 8119 3311 8136 3314 8146
      3340 8149 3366 8116
TIME...MOT...LOC 1529Z 274DEG 12KT 3341 8140 3310 8136

JAQ
Special weather statement, Aug 4, 12:14 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
1214 PM EDT Sun Aug 4 2019

SCZ035-036-041-041645-
Orangeburg SC-Barnwell SC-Bamberg SC-
1214 PM EDT Sun Aug 4 2019

...Strong Thunderstorms Will Impact Portions of southwestern
Orangeburg...east central Barnwell and Bamberg Counties Until 1245 PM
EDT....

At 1213 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Denmark to near
Rivers Bridge State Park, moving east at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Orangeburg, Bamberg, Denmark, Branchville, Orangeburg County Airport,
Rivers Bridge State Park, Edisto Gardens, Ehrhardt, Norway,
Rowesville, Olar, Cordova, Cope, Govan, Edisto, Bamberg County
Airport and Wilkinson Heights.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3305 8110 3306 8113 3312 8119 3312 8122
      3346 8123 3349 8079 3317 8080 3312 8089
      3309 8088 3306 8090 3307 8092 3310 8094
      3303 8108
TIME...MOT...LOC 1613Z 278DEG 17KT 3338 8115 3304 8114

JAQ
Special weather statement, Aug 4, 12:30 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
1230 PM EDT Sun Aug 4 2019

SCZ022-028-029-031-041700-
Sumter SC-Richland SC-Kershaw SC-Lee SC-
1230 PM EDT Sun Aug 4 2019

...Strong Thunderstorms Will Impact Portions of northwestern
Sumter...east central Richland...southeastern Kershaw and
northwestern Lee Counties Until 100 PM EDT....

At 1230 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles northeast of
Cassatt to near Fort Jackson, moving east at 15 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Columbia, Camden, Fort Jackson, Cassatt, Goodale State Park, Lugoff,
Bethune, Lucknow, Spring Hill, North Towne Square Shopping Center,
Antioch, Fort Jackson Wildcat Road, Midway Elementary School, Boykin,
Fort Jackson McCrady Training Center, Wateree River Correctional
Institution, Rembert, Woodward Airfield and Ashland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 80 and 112.
 Interstate 77 near mile marker 13.

LAT...LON 3396 8064 3403 8095 3447 8034 3447 8033
      3443 8033 3439 8029 3436 8029 3434 8025
      3432 8024 3434 8021 3437 8019 3437 8018
      3433 8018
TIME...MOT...LOC 1630Z 263DEG 13KT 3444 8033 3406 8083

JAQ
Special weather statement, Aug 4, 1:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
102 PM EDT Sun Aug 4 2019

SCZ036-041-041730-
Orangeburg SC-Bamberg SC-
102 PM EDT Sun Aug 4 2019

...Strong Thunderstorms Will Impact Portions of south central
Orangeburg and southeastern Bamberg Counties Until 130 PM EDT....

At 102 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Smoaks, or 12 miles southeast of Bamberg,
moving east at 30 to 40 mph.

  HAZARD...gusty winds 40 to 50 mph, excessive cloud to ground
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately. Localized, minor
           flooding of low lying and poor drainage areas is also
           possible.

Some locations in the path of this storm include...
Branchville and Bowman.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 26 near mile marker 164.

LAT...LON 3307 8092 3310 8094 3309 8097 3326 8102
      3337 8060 3330 8058 3329 8059 3312 8089
      3309 8088 3306 8090
TIME...MOT...LOC 1702Z 255DEG 36KT 3317 8087

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:18 AM EDTAreal Flood AdvisoryCAEEdgefield, McCormick3 hr
Aug 4, 9:29 AM EDTAreal Flood AdvisoryCAEAiken2 hr
Aug 4, 11:29 AM EDTSpecial Weather StatementCAEBarnwell31 min
Aug 4, 12:14 PM EDTSpecial Weather StatementCAEBamberg, Orangeburg31 min
Aug 4, 12:30 PM EDTSpecial Weather StatementCAERichland30 min
Aug 4, 2:10 PM EDTSpecial Weather StatementCAEClarendon35 min
Aug 4, 2:57 PM EDTAreal Flood AdvisoryCAEChesterfield, Kershaw, Lancaster2 hr
Aug 4, 8:14 AM EDTAreal Flood AdvisoryCAEColumbia, Lincoln, McDuffie2 hr
Aug 4, 8:51 AM EDTAreal Flood AdvisoryCAEColumbia, Lincoln114 min
Aug 4, 9:13 AM EDTSpecial Weather StatementCAEColumbia62 min

Nearby

Special Weather Statements in South Carolina, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.